Hail, Lyon
- When
- March 12, 6:33 PM CST
- Where
- Lyon County, Neosho Rapids
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.367, -95.983
5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 12, 2:40 PM CST, 3 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 240 PM CST WED MAR 12 2003 INITIAL CONCERNS ARE SEVERE WEATHER FOR THE EVENING HOURS HAS LOW IN TEXAS PANHANDLE PUMPS DEEP MOISTURE ACROSS SOUTHERN PORTIONS OF CWA AND UPPER WAVE AND SHEAR FROM FRONT TO THE NORTH WORK ACROSS AREA THROUGH ABOUT MIDNIGHT. THEN CONCERNS SHIFT TO TEMPERATURES FOR FRIDAY AND SATURDAY AND PRECIP CHANCES OVER THE WEEKEND AND EARLY NEXT WEEK. WILL GO WITH SCATTERED THUNDERSTORMS POSSIBLY SEVERE GENERALLY I70 SOUTH THROUGH AROUND MIDNIGHT. NORTHEAST FLOW BEHIND SYSTEM LEADING TO COOLER TEMPS OVERNIGHT THEN GOING FORECAST. LOWS GENERALLY MID 30S NORTH TO AROUND 40 SOUTH. EXPECT TO START THURSDAY OFF WITH SOME CLOUDS GIVEN STRATUS TO THE NORTH AND LOW LEVEL RH ON MODEL SOUNDINGS. NORTHEAST FLOW TURNS TO SOUTH AND GIVEN SHALLOW RH...EXPECT SUNSHINE BY AFTERNOON. GIVEN THE EASTERN FLOW...FAVORING COMPROMISE ON ETA/FWC NUMBERS...CLOSER TO FWC WITH HIGHS IN THE LOWER TO MID 60S NORTH TO SOUTH. RIDGING OVER THE AREA ON THURSDAY NIGHT INTO FRIDAY WITH THICKNESS RISES AS SYSTEM DIGS IN OVER THE WEST COAST. DRY PERIOD WITH HIGHS JUMPING UP INTO THE 70S ON FRIDAY AS GUSTY SOUTH WINDS KICK IN. COOL START THURSDAY NIGHT WITH LOWS DOWN INTO THE UPPER 30S TO AROUND 40 BUT THESE MAY OCCUR EARLY ON WITH SOUTH WINDS RETURNING BY MORNING. ON SATURDAY...MODELS BRINGING FIRST OF A NUMBER OF MINOR SHORTWAVES OUT INTO THE PLAINS. KEPT GOING FORECAST OF 20 PERCENTS...CANADIAN SHARPER WITH THIS FEATURE AND WOULD SUGGEST INCREASING POPS. WITH EXPECTED CLOUD COVER...LOWERED HIGHS INTO THE LOWER TO MID 70S. IN THE SUNDAY THROUGH TUESDAY TIME FRAME...MODELS CONTINUING TREND OF DEEPENING TROUGH OFF THE WEST ON SUNDAY WITH NEGATIVE TILT TROUGH COMING OUT MONDAY INTO TUESDAY. A RATHER ACTIVE SETUP WITH CONSIDERABLY LOW LEVEL RH TO THE SOUTH AND WITH NEGATIVE TILT...SHEARING THROUGH THE LAYERS. HAVE UPPED POPS INTO THE 30 PERCENT RANGE ON SUNDAY WITH ALL MODELS HINTING OF MINOR IMPULSE EJECTING AT SOME POINT DURING THE DAY/EVENING. GOING WITH AT LEAST THE 40 PERCENT RANGE FOR MONDAY INTO TUESDAY AS MAIN SYSTEM EJECTS INTO AREA. MODELS DIFFERING ON SURFACE LOW POSITION. OLD MRF AND ECMWF SIMILAR IN TIMING BUT DIFFERING ON LOW PLACEMENT OVER THE HIGH PLAINS. LATEST GFS FASTER AND PUSHING LOW BY 12Z MONDAY INTO NORTH CENTRAL KS. WITH SYSTEM THIS STRONG PROBLEM GETS TO BE DRY SLOT POTENTIAL AND AGAIN MODELS DIFFERING ON PLACEMENT OF THIS FEATURE BUT ALL HINTING OF IT. HIGHS IN THE UPPER 60S LOWER 70S ON SUNDAY...THEN CLOUDS AND PRECIP SLIDE TEMPS THROUGH THE 60S. KEPT WEDNESDAY DRY FOR NOW BUT UPPER LOW STILL AROUND ON LATEST MRF AND HIGH RH HINTING THAT PRECIP COULD LINGER. .TOP...NONE FRANTZ
KSZ008>012-020>024-026-034>040-054>056-058-059-131100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 451 PM CST WED MAR 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS EVENING AND TONIGHT SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE AREA THROUGH THE EVENING HOURS. SOME OF THE STORMS COULD BE SEVERE...PRODUCING MAINLY LARGE HAIL...BUT DAMAGING WINDS ARE ALSO POSSIBLE...GENERALLY ALONG AND SOUTH OF A ABILENE...TOPEKA...TO OSKALOOSA VICINITY INTO THE MID EVENING HOURS. ISOLATED SEVERE THUNDERSTORMS HOWEVER COULD NOT BE RULED OUT OVER THE NORTHERN COUNTIES AS WELL. THE THUNDERSTORMS SHOULD BE ENDING OVER THE AREA BY THE MIDNIGHT HOUR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER THE AREA SATURDAY AND SUNDAY...AND AGAIN MONDAY INTO TUESDAY. AT THIS TIME...IT APPEARS THE BETTER CHANCES FOR MORE SEVERE WEATHER WOULD BE IN THE MONDAY TO TUESDAY TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED INTO THE EVENING HOURS...PRIMARILY FOR AREAS ALONG AND SOUTH OF INTERSTATE 70...OVER NORTHEAST AND EAST CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) FRANTZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT WED MAR 12 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0533 PM 5 SSE WESTMORELAND KS .75 INCH HAIL
03/12/03 POTTAWATOMIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
709 PM CDT WED MAR 12 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0608 PM 4 SSW VALLEY FALLS KS .75 INCH HAIL
03/12/03 JEFFERSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
711 PM CDT WED MAR 12 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 1 S VALLEY FALLS KS .88 INCH HAIL
03/12/03 JEFFERSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
714 PM CDT WED MAR 12 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0612 PM 2 S VALLEY FALLS KS 1 INCH HAIL
03/12/03 JEFFERSONPRELIMINARY LOCAL STORM REPORT...CORRECTED FOR CST
NATIONAL WEATHER SERVICE TOPEKA KS
617 PM CST WED MAR 12 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0533 PM 5 SSE WESTMORELAND KS .75 INCH HAIL
03/12/03 POTTAWATOMIE
0608 PM 4 SSW VALLEY FALLS KS .75 INCH HAIL
03/12/03 JEFFERSON
0610 PM 1 S VALLEY FALLS KS .88 INCH HAIL
03/12/03 JEFFERSON
0612 PM 2 S VALLEY FALLS KS 1 INCH HAIL
03/12/03 JEFFERSONThe Topeka radar (KTWX), 73 km away, was scanning. The volume nearest the first event began at 00:32 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345289, 5345290, 5345291, 5345292, 5345293.